Colorado, 2014

Flood in Colorado, July 8, 2014

July 8, 2014 · NWS GLD · 1 event in 1 county or zone

Strong thunderstorms developed on the Colorado front range and moved into Kit Carson County late in the evening. Locally heavy rainfall accompanied some storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed on the Colorado front range and moved into Kit Carson County late in the evening. Locally heavy rainfall accompanied some storms. Law enforcement reported a road washout near Road 47 and Road R in Kit Carson County SSW of Burlington as a result of the brief, but intense rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 7, 10:34 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT MON JUL 7 2014

.UPDATE...
ISSUED AT 855 PM MDT MON JUL 7 2014

DOWNWARD TREND IN SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THIS
EVENING. MONITORING SHOWERS AND STORMS OVER COLORADO. DEPENDING ON
THE CONVECTIVE OUTFLOWS...A STORM OR TWO MAY BE ABLE TO SLIDE INTO
EAST COLORADO LATER THIS EVENING. OVERALL...ATMOSPHERE HAS
STABILIZED BEHIND THE COLD FRONT MOVING THROUGH...LOCATED ALONG
AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE. IN
ADDITION...SHORTWAVE TROUGH HAS PASSED THROUGH WITH SUBSIDENCE
MOVING IN ON THE BACK SIDE...REDUCING CONVECTIVE CHANCES FURTHER.
HAVE ADJUSTED THE FORECAST TO FIT CURRENT TRENDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH
PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT
TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY.

THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS
EVENING.  THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS
EVENING.  SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE
COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR
WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS
THE FA.  BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO
SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE
FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME
FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT.

SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A
CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR
THE FRONT OVER THE SOUTHWEST PORTION OF THE FA.  OTHER THAN A SLIGHT
CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST
AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA.  MAX TEMPERATURES
TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB
RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE
CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE
SHIFTING BACK WEST BY THE UPCOMING WEEKEND.

DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS
TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING
DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY
EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A
SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND
RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE
WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE
FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST
CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING
LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER
AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT
LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL
HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING
POTENTIAL.

850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM
AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH
RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING
THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE
UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE
90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN
DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS
AND EXPECTED CONVECTION THROUGHOUT THE DAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM MDT MON JUL 7 2014

VFR CONDITIONS SHOULD CONTINUE FOR THE NEXT 24 HOURS. STORMS OVER
EAST COLORADO MAY APPROACH KGLD BETWEEN 07-10Z. HAVE INCLUDED A
VCTS MENTION BUT ACTIVITY SHOULD DIMINISH AS IT MOVES INTO A MORE
STABLE ENVIRONMENT. NORTH WINDS GRADUALLY WEAKEN TONIGHT. WINDS
SHIFT BACK TO THE SOUTHEAST TOMORROW AS THE SURFACE HIGH PASSES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...FS
LONG TERM...JN
AVIATION...RRH
Hazardous weather outlook, Jul 7, 7:58 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT MON JUL 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081715-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
858 PM MDT MON JUL 7 2014 /958 PM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 7:07 PM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT MON JUL 7 2014

KSZ004-080245-
NORTON-
907 PM CDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3969 9963 4000 9997 4001 9963 4000 9961
TIME...MOT...LOC 0208Z 316DEG 17KT 3990 9976

ROBINSON
Special weather statement, Jul 7, 8:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT MON JUL 7 2014

COZ091-080345-
KIT CARSON COUNTY-
915 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ARRIBA...OR 8 MILES
NORTHWEST OF FLAGLER...MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10316 3949 10316 3935 10267 3924 10277
      3904 10300 3904 10305 3911 10317
TIME...MOT...LOC 0315Z 312DEG 14KT 3936 10318

ROBINSON
Special weather statement, Jul 7, 8:47 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT MON JUL 7 2014

COZ091-080415-
KIT CARSON COUNTY-
947 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FLAGLER...MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10315 3957 10283 3944 10244
      3904 10266 3904 10270 3918 10317
TIME...MOT...LOC 0347Z 269DEG 4KT 3939 10307

ROBINSON
Special weather statement, Jul 7, 9:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT MON JUL 7 2014

COZ091-080530-
KIT CARSON COUNTY-
1052 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARICKAREE SCHOOL TO
10 MILES SOUTHEAST OF FLAGLER...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3920 10316 3956 10316 3957 10315 3954 10242
      3906 10252 3906 10317
TIME...MOT...LOC 0453Z 309DEG 16KT 3971 10292 3915 10296

ROBINSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kit Carson

When
July 8, 12:00 AM MST to 2:00 AM MST
Where
Kit Carson County, 4.24 mi SSW of Burlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.242, -102.296

A section of road was washed out near Road 47 and Road R.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531943.